Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 269, NWS Dodge City, KS

June 24, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 10:37 PM CDT for 5 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 10:37 PM CDT (03:37 UTC)
Expired
Jun 24, 2018, 11:30 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:00 PM CDTTSTM WND GST 604 Sse Lake Coldwater, KS60MPH 5 MILES SOUTH OF COLDWATER BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 8:50 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 24, 10:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS53 KDDC 250337
SVRDDC
KSC007-025-033-097-151-250430-
/O.NEW.KDDC.SV.W.0269.180625T0337Z-180625T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1037 PM CDT SUN JUN 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Kiowa County in south central Kansas...
  Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Southern Pratt County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 1130 PM CDT.

* At 1037 PM CDT, severe thunderstorms were located along a line
  extending from 2 miles northeast of Belvidere to 6 miles southwest
  of Englewood, moving east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Pratt, Medicine Lodge, Kiowa, Ashland, Coldwater, Protection,
  Hardtner, Sharon, Sawyer, Cullison, Hazelton, Isabel, Coats,
  Englewood, Sitka, Lake City, Wilmore, Sun City, Aetna and Lake
  Coldwater.

This new warning replaces the previous warning for Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10007 3744 9990 3747 9976 3747 9956
      3751 9955 3773 9846 3739 9846 3738 9835
      3700 9835
TIME...MOT...LOC 0337Z 264DEG 43KT 3748 9906 3697 10005 

HAIL...1.00IN
WIND...70MPH
 
$$

UMSCHEID
1 follow-up statement
704 
WWUS53 KDDC 250407
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1107 PM CDT SUN JUN 24 2018

KSC007-025-033-097-151-250430-
/O.CON.KDDC.SV.W.0269.000000T0000Z-180625T0430Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-Clark KS-
1107 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN KIOWA...BARBER...COMANCHE...SOUTHERN PRATT AND
SOUTHEASTERN CLARK COUNTIES...

At 1107 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Cunningham to 9 miles southwest of
Buttermilk, moving east at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Coldwater, Protection, Hardtner,
Sharon, Sawyer, Cullison, Hazelton, Isabel, Coats, Sitka, Lake City,
Sun City, Wilmore, Aetna, Croft, Lake Coldwater and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9991 3742 9955 3757 9926 3773 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0407Z 275DEG 54KT 3756 9846 3701 9946 

HAIL...1.00IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:28 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 24, 6:28 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Sun Jun 24 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jun 24 2018

Morning convection has zapped any instability and the atmosphere has
been pretty worked over. As a result, the chances of severe weather
is much lower. We are still expecting some evening storms, however.
This activity could be marginally severe with wind and hail threats
along with heavy rainfall. Otherwise, lows tonight will be in the 50s
and 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jun 24 2018

Storm chances will be very low during the extended period. A longwave
ridge will build over the Central Plains. Highs next week look to be
hot and in the upper 90s to around 100. Mild lows in the 60s and 70s
will prevail during this typical Summer pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 24 2018

A large thunderstorm complex will affect all terminals through
this TAF period. The best time frame for most terminals will be
0230 to 0600 UTC. Very strong winds at or above 45 knot gusts will
be likely with these storms. After the storm complex pushes
through, there will still be a couple hours of trailing-stratiform
region precipitation with infrequent lightning and variable winds.
Winds should settle in the 0900-1200 UTC time frame and eventually
become westerly. West winds will prevail during the day Monday at
12 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  67  97 /  70   0   0   0
GCK  59  86  65  97 /  60   0  10   0
EHA  57  87  66  99 /  60   0  10   0
LBL  60  89  66  99 /  60   0  10   0
HYS  61  86  66  96 /  70  10   0  10
P28  66  88  68  97 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:00 AM CDT, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Sun Jun 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-250800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Numerous severe thunderstorms are expected across western Kansas
for Sunday. These storms are capable of producing hail up to the
size of baseballs along with damaging wind up to 75 mph. Heavy
rainfall is also possible as well with supercell growth resulting
in areas of localized flooding. An isolated tornado or two also
cannot be ruled out at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Upper level ridging over the western high plains and lee side
troughing over eastern Colorado will give way to much warmer
temperatures nearing 100 degrees and gusty south to southwest
winds up to 30-35 mph through the end of the week. Heat index
values will be in the 100-105 degree range, especially in the
eastern and southeastern counties of the viewing area where
relative humidity values will be higher in the 40 percent range.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for southwestern Kansas after 4PM
CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 24, 9:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 WNW KISMET            37.21N 100.73W
06/24/2018  E70 MPH          SEWARD             KS   TRAINED SPOTTER

            REPORT MATCHED WITH RADAR.

&&

LCR
Local storm report, Jun 24, 9:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     CIMARRON                37.81N 100.35W
06/24/2018                   GRAY               KS   EMERGENCY MNGR

            8-10" TREE BRANCHES DOWN AROUND CIMARRON,
            KS.

&&

LCR
Local storm report, Jun 24, 10:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     3 NW FT. DODGE          37.76N 99.97W
06/24/2018  M58 MPH          FORD               KS   PUBLIC

            50 KNOT FROM DODGE CITY ASOS.

&&

LCR
Local storm report, Jun 24, 10:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     3 NW FT. DODGE          37.76N 99.97W
06/24/2018  M58 MPH          FORD               KS   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            NW FT. DODGE. 50 KNOT FROM DODGE CITY ASOS.

&&

LCR
Local storm report, Jun 24, 10:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     MONTEZUMA               37.60N 100.45W
06/24/2018                   GRAY               KS   EMERGENCY MNGR

            POWER IS OUT IN MONTEZUMA AND COPELAND KS
            DUE TO STRONG THUNDERSTORM WIND GUSTS. TIME
            ESTIMATED VIA RADAR.

&&

LCR
Local storm report, Jun 24, 10:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 W CIMARRON            37.81N 100.36W
06/24/2018                   GRAY               KS   PUBLIC

            PARKED SEMI-TRAILER BLOWN OVER AND LAYING
            AGAINST A BUILDING DUE TO STRONG
            THUNDERSTORM WIND GUSTS. NO INJURIES
            OCCURRED. TIME ESTIMATED VIA RADAR.

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Jun 24, 7:49 PM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego56 min
Jun 24, 7:58 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny, Lane, Scott62 min
Jun 24, 8:04 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego56 min
Jun 24, 8:13 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens62 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens67 min
Jun 24, 8:47 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman58 min
Jun 24, 8:58 PM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens58 min
Jun 24, 9:23 PM CDTSpecial Weather StatementDDCMorton, Stevens67 min
Jun 24, 9:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more53 min
Jun 24, 9:47 PM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 24, 10:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford21 min
Jun 24, 11:14 PM CDTHigh Wind WarningDDCClark, Edwards, Finney, Ford, Grant, Gray and 10 more110 min
Jun 24, 11:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.